Illinois, 2010

Hail in Illinois, March 11, 2010

March 11, 2010 · NWS PAH · 2 events in 2 counties and zones

Low pressure was centered over northeast Kansas, with a cold front trailing south-southeast across the eastern Plains. Ahead of this front, a south-southeast low level jet up to 50 knots brought warmer and more moist air into the Mid Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure was centered over northeast Kansas, with a cold front trailing south-southeast across the eastern Plains. Ahead of this front, a south-southeast low level jet up to 50 knots brought warmer and more moist air into the Mid Mississippi Valley. The resulting environment was favorable for strong storms that produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 1:06 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 11, 1:06 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
106 AM CST THU MAR 11 2010

.DISCUSSION...
MOST MODELS HAVE PCPN OUT OF AREA BY 18Z AND STILL NICE DAY W/WARM
SLYS PREVAILING THIS PM. LONG WAVE LOW REALLY DIGS/BARRELS ACROSS
LOWER OH VALLEY TONIGHT-FRI...RETURNING HIGH POPS/THUNDER CHANCES
(SWODY2 SEE TEXT). THE LOW SHIFTS EAST ACROSS THE TN VALLEY THIS
WEEKEND...RESULTING IN SHOWERY SAT WEATHER W/A GENERAL TAPERING OF
POPS WEST TO EAST ON SUNDAY AS THE LOW MOVES TO THE DELMARVA.

IN GENERAL POPS WERE ONLY TWEEKED IN THE NEAR TERM/THRU DAY 4 WITH
MINIMAL MASSAGE ON DAY 5 AND BEYOND. WARM TEMPS NEAR TERM WILL
COOL ON THE BACK SIDE OF THE LOW FOR THIS WEEKEND.

&&

.AVIATION...
SHRA AND TSTMS MOVG ACROSS THE WRN TAF SITES...WILL TRANSLATE TO
ERN SITES BY 12Z. MVFR CIGS AND VSBYS EXPECTED WITH PRECIP...AND GUSTY
WINDS POSSIBLE. SHOWERS AND STORMS WILL TAPER OFF FROM WEST TO
EAST AFTER 12Z...RETURNING TO VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 10, 12:11 PM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CST WED MAR 10 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS SOUTHERN ILLINOIS...WESTERN KENTUCKY...FROM THE LAND
BETWEEN THE LAKES AREA WEST...AND ALL OF SOUTHEAST MISSOURI. THE
CHANCE OF SEVERE STORMS WILL START ACROSS SOUTHEAST MISSOURI
FROM MID TO LATE EVENING...CONTINUING UP THROUGH MIDNIGHT...WITH
THE BEST CHANCE EAST OF THE MISSISSIPPI RIVER COMING AFTER
MIDNIGHT.

THE AREA WITH THE HIGHEST PROBABILITY FOR SEVERE STORMS IS
SOUTHEAST MISSOURI. STORMS ACROSS SOUTHEAST MISSOURI...ESPECIALLY
THE OZARKS REGION WILL BE CAPABLE OF STRONG DAMAGING WINDS...AND
LARGE HAIL. SHOULD SUPERCELL STORMS DEVELOP...THEY MAY PRODUCE A
TORNADO AS WELL. THE SUPERCELL ASPECT WILL LARGELY DEPEND UPON THE
AMOUNT OF MOISTURE RETURN AND INSTABILITY AHEAD OF THE EXPECTED
CONVECTION. OTHERWISE THE MODE IS FORECAST TO TEND TOWARD A
POTENTIAL SQUALL LINE.

THE CHANCE OF SEVERE STORMS WILL DECREASE ONLY SLIGHTLY EAST
OF THE MISSISSIPPI OVERNIGHT. HAIL AND STRONG WINDS WILL STILL
BE POSSIBLE...ALTHOUGH THE CONVECTION IS FORECAST TO BE MOVING
OFF THE INSTABILITY AXIS AND SLIGHTLY AWAY FROM THE STRONGEST
WIND FIELDS. STORM MOTION SHOULD BE NORTH / NORTHEAST 50 MPH.
SHOULD THE ACTIVITY DEVELOP MORE INTO A SQUALL LINE...THE MOTION
WILL TEND MORE TOWARD THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THURSDAY. ISOLATED STRONG
OR SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY FROM THE WABASH
RIVER VALLEY REGION EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY. ALSO...
THERE HAS BEEN SOME DISCUSSION FROM THE STORM PREDICTION CENTER
ABOUT UPGRADING A PORTION OF THE SLIGHT RISK AREA TO A MODERATE
RISK...SHOULD CONDITIONS WARRANT. AT THIS TIME...WE ARE NOT
PLANNING ON AN EMERGENCY MANAGEMENT...MEDIA CONFERENCE CALL...EVEN
IF A MODERATE RISK COMES OUT.

NOLES

In the hours before

Special weather statement, Mar 10, 8:39 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CST WED MAR 10 2010

MOZ108-109-110345-
RIPLEY-BUTLER-
INCLUDING THE CITIES OF...DONIPHAN...POPLAR BLUFF
839 PM CST WED MAR 10 2010

...STRONG STORM MOVING INTO RIPLEY AND BUTLER COUNTIES...

A STRONG STORM WILL MOVE NORTHEAST INTO SOUTHEAST RIPLEY AND
SOUTHWEST BUTLER COUNTIES...REACHING AREAS AROUND OXLY...NAYLOR
AND NEELYVILLE AROUND 9 PM. THOUGH THE STORM SEEMS TO BE SLOWLY
WEAKENING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE
STORMS PASSAGE. ALSO...BRIEF HEAVY RAINFALL IS ALSO LIKELY.

RST
Local storm report, Mar 10, 9:35 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             5 NW LONE HILL          36.75N 90.60W
03/10/2010  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN STRINGTOWN

&&

RST

The radar

The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Saline

When
March 11, 2:17 AM CST
Where
Saline County, Harrisburg
Measured
0.88 in hail
Reported by
Unknown
Coordinates
37.730, -88.550

Hail, Hamilton

When
March 11, 2:37 AM CST
Where
Hamilton County, Mc Leansboro
Measured
0.75 in hail
Reported by
Unknown
Coordinates
38.100, -88.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215152, 215153.